Texas, 2016

Dust Storm and High Wind in Texas, December 17, 2016

December 17, 2016 · NWS LUB · 2 events in 1 county or zone

In advance of a significant Arctic front plunging south across the South Plains early this morning, strong southwest winds led to temperatures soaring into the low 70s before noon CST over the far southwest South Plains. Shortly after noon, these already strong winds ratcheted up into destructive territory as the cold front drew closer.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

In advance of a significant Arctic front plunging south across the South Plains early this morning, strong southwest winds led to temperatures soaring into the low 70s before noon CST over the far southwest South Plains. Shortly after noon, these already strong winds ratcheted up into destructive territory as the cold front drew closer. Numerous wind gusts between 60 and 75 mph were measured for just over one hour near Plains, with a peak wind gust of 79 mph measured near Denver City accompanying the front's passage. These winds created several thick plumes of blowing dust which led to dust storm conditions and zero visibility at times.

Beside the dust storm and temperatures plummeting into the teens and 20s behind the Arctic front, the worst impacts were dealt to property in the form of widespread minor structural damage to roofs, buildings, downed trees and snapped utility lines. A few structures in Denver City lost windows and even had roofs completely removed from the fierce winds. Multiple fast moving wildfires were also reported in Yoakum County from fallen utility lines, but no damage was reported with the fires.

To underscore the magnitude of the cold air, very light sleet was reported in Plains just 55 minutes after a temperature of 70 F. Below are some notable wind speeds as measured by the Texas Tech University West Texas Mesonet stations.

3 N Plains: 75 mph peak wind gust at 1255 CST...sustained 40 mph or higher from 1125 CST through 1305 CST with several gusts in excess of 60 mph. 7 WNW Denver City: 79 mph peak wind gust at 1315 CST...sustained 40 mph or greater from 1150 CST through 1320 CST with several gusts exceeding 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 17, 11:09 AM CST, 16 minutes earlier.

Area forecast discussion, Dec 17, 11:09 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1109 AM CST Sat Dec 17 2016

.AVIATION...
Low end MVFR cigs continue at CDS while PVW and LBB are
experiencing low end IFR cigs as a result of the frontal passage.
Cigs should rise to low end MVFR at PVW and LBB by the early to
mid afternoon, and cigs should turn VFR at all terminals by the
late evening. There is a possibility of frozen precipitation at
PVW and CDS during the afternoon and early evening. Any precip
that does fall will be light with no significant accumulations
expected.

&&

.PREV DISCUSSION... /issued 402 AM CST Sat Dec 17 2016/

SHORT TERM...
Plenty to consider again this morning with strong winds, frigid air
and even the threat of light wintry precipitation all in the
forecast through the day today. Additionally, elevated fire weather
and blowing dust will also occur in advance of the colder air across
at least the southwest South Plains.

Looking at the big picture, a vigorous storm system was making its
way through the Great Basin and toward the Four Corners early this
morning. The base of this trough will make quick headway through New
Mexico before swinging across the Panhandles this afternoon.
Impressive dynamics will result a brief period of strong
tropospheric lift spreading from west to east across the area from
late this morning through late this afternoon. This will occur as a
strong cold front moving through the Texas Panhandle moves into and
through the South Plains. As of 09Z the front was located roughly
from Boys Ranch, to Dozier, to Hobart. When the front went
through Dalhart in the past hour temperatures plunged from 55 to
25 degrees. Temperatures in the 20s and teens were common behind
the front while out ahead of it readings in the 50s and even lower
60s were common over much of the CWA. This cold air, with origins
from land that does not see sun this time of the year, will
continue to advance southward into and through the FA, in a
backdoor fashion, during the day today. The HRRR seemed to have a
pretty good handle on the front's location and speed and was used
heavily for the forecast through the day today. It does look the
front may slow a bit early this afternoon as it encounters the
strong and deep southwesterly flow. Latest best guess is that the
front will be located roughly from a Muleshoe to Lubbock to Lake
Alan Henry line midday before accelerating through the remainder
of the South Plains by around mid-afternoon.

Strong and deep southwesterly flow in advance of the front will
quickly be tapped as heating/mixing commences, and the southwest
South Plains will likely see winds increase to 35 to 45 mph with
gusts to 60 mph possible. Thus, a high wind warning has been issued
for Cochran, Yoakum, Hockley and Terry Counties from 16Z to 00Z.
Elsewhere, post-frontal northerly winds will increase into the 25 to
35 mph range, with higher gusts. Hence, a wind advisory will be
issued for the remainder of the CWA, also from 16Z to 00Z.

In addition to the magnitude of the wind, the northerly winds will
carry in the frigid air with temperatures quickly plunging below
freezing behind the front. In fact, temperatures by 00Z are expected
to range from around 10 degrees across the southwest Texas Panhandle
to the middle 20s across the southern zones. Temperatures will
continue to fall overnight with lows expected to range from near 0
around Friona and Tulia to 10-12 degrees over the southern South
Plains into the Rolling Plains. Here in Lubbock we may make it down
into the single digits for the first time since early in 2014. The
bitter cold combined with the winds will create wind chills in
the -5 to -15 degree range for much of the area. Given this, we
will also issue a wind chill advisory for all but our southern row
of counties where they may stay just a couple of degrees above the
-5 degree threshold for an advisory. Regardless, it will be COLD!

Lastly, the strong lift moving across the region later today will
bring the risk for a quick shot of precipitation, though limited
moisture will mean only light amounts are expected. The best chance
will initially develop over the southwest Texas Panhandle late
this morning, before spreading quickly eastward across the
southern Texas Panhandle and northern South/Rolling Plains through
the afternoon. It appears whatever precipitation that falls will
come out of the lowest half or so of the troposphere, as very dry
air will be present at and above 500 mb. A warm nose near 700 mb
(at or above 0C) could also support a little wintry mix before the
entire column cools below freezing and snow would be the dominate
mode. However, shortly after the mid-lower atmosphere saturates
and cools sufficiently to support snow the lift will be waning.
Thus, any amounts of rain/sleet/snow should be on the light side,
with NWP QPF generally under a tenth of an inch of liquid. A
dusting to a half inch of sleet/snow seem most probable with maybe
isolated totals near an inch. We don't expect to expect this light
frozen precip. in itself to be a big deal, but it could initially
melt on the roadways and then quickly refreeze as temperatures
plummet, so there definitely could be some slick spots out there.
We plan to handle the light wintry precipitation within the wind
chill advisory product.

LONG TERM...
The expansive cold surface ridge settling in across the central
and southern plains behind the front will begin to slide east on
Sunday. For our area, under mostly sunny skies, temperatures will
likely remain below freezing, with highs in the mid 20s to near
30, a very modest start to a warming trend for the upcoming week.
The upper-air pattern will bring a highly elongated broad trough
across most of the CONUS with mainly W-SW flow aloft over West
Texas. Forecast x-sections do show quite a bit of upper-level
cloud cover across the area Monday but temps will still warm up a
bit into the 30s and low 40s. Warming should be more pronounced
Tuesday as moisture aloft thins out, highs will push well into the
50s with some low 60s possible. A cold front will pass through on
Wednesday as a progressive shortwave translates across the
plains. Moisture and lift will be lacking with this wave but temps
may ease back into the middle 50s behind the front for Wed and
Thu. For the end of the week into Christmas weekend, the latest
GFS and ECMWF are not showing much consistency between each other
or run-to-run. However, both have backed away from any indication
of a closed system approaching from the desert southwest. The
ECMWF now has a weak trough passing to our north, resulting in a
dry and mild Christmas weekend. The latest GFS is suggesting a
deeper trough and strong cold front, which while not looking
very promising for snow, would at least bring in some winter-like
temperatures by Christmas Eve. Right now the main point is the
high uncertainty in the weather for next weekend.

FIRE WEATHER...
Very strong southwesterly winds (30 to 40 mph with gusts to 55 mph
at 20 feet) will combine with marginal humidities (20 to 30 percent)
to create a period of elevated fire weather ahead of a strong cold
front across the southwest South Plains from late this morning
through early this afternoon. Winds will abruptly shift to the north
and temperatures will drop extremely fast while RH values rise
behind the front this afternoon. This will bring an end to any
heighten fire danger.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CST this evening for TXZ021>038-041>044.

Wind Chill Advisory until 9 AM CST Sunday for TXZ025>038.

High Wind Warning until 6 PM CST this evening for TXZ039-040.

Wind Chill Advisory until 9 AM CST Sunday for TXZ021>024.

&&

51/99/99
Hazardous weather outlook, Dec 17, 10:53 AM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1053 AM CST SAT DEC 17 2016

TXZ021>044-181700-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1053 AM CST SAT DEC 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR THE EXTREME SOUTHWESTERN
SOUTH PLAINS. A WIND ADVISORY IS IN EFFECT FOR THE REMAINDER OF
THE OUTLOOK AREA AS WINDS WILL BE GUSTY BEHIND THE FRONT.

WIND CHILLS WILL BELOW ZERO FOR MUCH OF THE OUTLOOK AREA AS
TEMPERATURES CONTINUE TO DROP THROUGH THE DAY INTO THE EVENING.
A WIND CHILL ADVISORY WILL BE IN EFFECT FOR TODAY AND TONIGHT FOR
ALL OF THE OUTLOOK AREA EXCEPT FOR THE EXTREME SOUTHERN SOUTH
PLAINS AND ROLLING PLAINS.

ADDITIONALLY, LIGHT SLEET AND SNOW WILL SPREAD ACROSS ROUGHLY THE
NORTHERN HALF OF THE OUTLOOK AREA THIS AFTERNOON. ALTHOUGH AMOUNTS
ARE EXPECTED TO BE LIGHT...FROM A DUSTING TO HALF INCH. HOWEVER
THE SLEET AND SNOW MAY FREEZE TO THE ROADWAYS AND CREATE SLICK
SPOTS AS TEMPERATURES FALL WELL BELOW FREEZING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WIND CHILL ADVISORY EXPIRES AT 9 AM SUNDAY MORNING.
THEREAFTER, THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind, 1 dust storm. Local standard time, as filed.

High Wind, Yoakum

When
December 17, 11:25 AM CST to 1:20 PM CST
Where
Yoakum forecast zone
Measured
69 kt (79 mph) measured gust
Property damage
$500,000
Reported by
Mesonet
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Dust Storm, Yoakum

When
December 17, 12:00 PM CST to 1:20 PM CST
Where
Yoakum forecast zone
Reported by
Public
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662673, 662672.